Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 78, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 6, 2008, 5:43 PM EDT for 5 counties in Indiana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2008, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 6, 2008, 6:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Fountain County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:18 PM EDT | TSTM WND GST 0 | 6 Se Clinton, IN | 70 TO 80 MPH VIGO PARKE COUNTY LINE NEAR ATHERTON. |
| Jun 6, 6:26 PM EDT | TSTM WND GST 50 | Terre Haute, IN | LOCATED AT 8TH AND OAK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 5:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 062143
SVRIND
INC021-045-121-165-167-062230-
/O.NEW.KIND.SV.W.0078.080606T2143Z-080606T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT FRI JUN 6 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
PARKE COUNTY IN WEST CENTRAL INDIANA...
VERMILLION COUNTY IN WEST CENTRAL INDIANA...
VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 630 PM EDT/530 PM CDT/
* AT 539 PM EDT/439 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM EDGAR COUNTY TO CLARK COUNTY...OR ALONG
A LINE EXTENDING FROM 21 MILES NORTHWEST OF PARIS TO 17 MILES WEST
OF MARSHALL...AND MOVING NORTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST TERRE HAUTE BY 605 PM EDT...
UNIVERSAL BY 610 PM EDT...
SEELYVILLE BY 615 PM EDT...
STAUNTON BY 620 PM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 26.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 18 AND 21.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3935 8757 3936 8754 4000 8754 4015 8714
3988 8710 3987 8709 3987 8704 3927 8706
3925 8726 3926 8726 3926 8761
TIME...MOT...LOC 2143Z 242DEG 55KT 3978 8797 3936 8793
$$
CO1 follow-up statement
000
WWUS53 KIND 062210
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EDT FRI JUN 6 2008
INC021-045-121-165-167-062230-
/O.CON.KIND.SV.W.0078.000000T0000Z-080606T2230Z/
CLAY-FOUNTAIN-PARKE-VERMILLION-VIGO-
610 PM EDT FRI JUN 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
EDT/530 PM CDT/ FOR CLAY...VIGO...PARKE...VERMILLION AND SOUTHERN
FOUNTAIN COUNTIES...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF CAYUGA TO 6 MILES
NORTHWEST OF WEST TERRE HAUTE...OR ALONG A LINE EXTENDING FROM 14
MILES SOUTH OF DANVILLE TO 9 MILES WEST OF TERRE HAUTE...MOVING
NORTHEAST AT 63 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SEELYVILLE BY 615 PM EDT...
STAUNTON BY 620 PM EDT...
ROCKVILLE BY 625 PM EDT...
HILLSBORO BY 630 PM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3935 8757 3936 8754 4000 8754 4015 8714
3988 8710 3987 8709 3987 8704 3927 8706
3925 8726 3926 8726 3926 8761
TIME...MOT...LOC 2210Z 242DEG 55KT 3997 8749 3955 8746
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:35 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 6, 5:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 535 PM EDT FRI JUN 6 2008 .AVIATION...DISCUSSION FOR 00Z TAFS TSRA WILL BE AROUND THE TAF SITES AT ISSUANCE TIME. WILL COVER WITH TEMPOS AND ADJUST TIMING AS NECESSARY AT ISSUANCE TIME. AFTER FIRST FEW HOURS WILL COVER WITH CB OR VCTS AS APPROPRIATE AS SHRA/TSRA MAY HANG AROUND THRU 10Z FRONT WASHES OUT ACROSS NRN INDIANA. COULD BE SOME MVFR FOG AFT 10Z DEPENDING ON WIND SPEEDS AND RAIN COVERAGE. FOR NOW WILL LEAVE OUT DUE TO LOW CONFIDENCE. EXPECT LOW VFR CIGS OF BKN040 THRU 18Z OR SO THEN CLOUDS SHOULD BREAK OUT SOME. WINDS WILL BECOME GUSTY SAT AFTN AS WELL. ADDITIONAL CONVECTION MAY POP UP ON SATURDAY BUT COVERAGE LOOKS TOO LOW TO MENTION IN TAFS ATTM. && .DISCUSSION... FORECAST FOCUS WILL BE ON CHANCE OF THUNDER TONIGHT. STRONG STORM SYSTEM NOW LIFTING INTO SOUTHERN CANADA WITH A TRAILING 500MB JET OF 50-70KTS FCST TO TRANSLATE ACROSS THE GREAT LAKES/OH VALLEY THIS EVENING. THIS COMBINED WITH MIXED LAYER CAPE OF 1000-2000 J/KG WILL SET THE STAGE FOR SVR WX THIS EVENING. STREAMLINES INDICATE A CONVERGENT BOUNDARY DEVELOPING ACROSS IL SO EXPECT INTENSIFICATION TO OUR WEST THROUGH LATE AFTERNOON. TEMP FCST IS BASED LARGELY ON FCST 850MB TEMPS/1000-850MB THICKNESSES. NO STRONG PREFERENCE FOR ONE MODEL OVER ANOTHER TODAY. TONIGHT...EXPECT SCT SVR STORMS TO RACE NE ACROSS SOME PARTS OF CENTRAL INDIANA THROUGH 06Z. WIND FIELDS WEAKEN CONSIDERABLY AFTER 06Z SO EXPECT SVR CHCS TO DIMINISH THEREAFTER. PREFER THE HIGHER MAV MOS RAIN CHCS TONIGHT AND WILL WORD SCT STORMS SOME SVR FOR TONIGHT. MAIN THREAT WOULD APPEAR TO BE DAMAGING WINDS GIVEN POOR MID LVL LAPSE RATES ALTHOUGH HAIL WOULD BE POSSIBLE WITHIN ANY ROTATING STORM. A TORNADO OR TWO IS NOT OUT OF THE QUESTION GIVEN THE MAGNITUDE OF LOW LEVEL SHEAR AND HELICITY MAINLY ACROSS THE WESTERN COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING BUT AS MENTIONED PRIMARY THREAT SHOULD BE DAMAGING WINDS THROUGH 6Z. SAT...LINGERING SCT STORMS SHOULD BE ONGOING IN THE MORNING AS THE AREA RESIDES ON THE NW PERIPHERY OF THE UPPER RIDGE AND STRONGER WESTERLIES. SOME WAA MAY PROMOTE ELEVATED CONVECTION THROUGH MIDDAY BEFORE WARMER MID LVL TEMPS AND SUBSIDENCE STRENGTHEN. 850MB TEMPS AND THICKNESSES SUGGEST HIGHS AROUND FRIDAY/S. SAT NIGHT/SUN NIGHT...DRY BUT VERY WARM CONDS WILL PERSIST WITH NEARLY IDENTICAL MAX TEMPS EXPECTED SUN WITH HIGHS NEAR 90. HUMIDITIES WILL PUSH HEAT INDICES INTO THE UPPER 90S. MON AND TUES...NEXT COLD FRONT WILL APPROACH WITH ADDITIONAL SCT STORMS EXPECTED. SOME RELIEF FROM THE HEAT SHOULD ARRIVE BY TUES WITH HIGHS IN THE 80S AND LOWER HUMIDITIES. WEDS AND BEYOND...UPPER RIDGE BUILDS SO LOOK FOR HOT TEMPS TO DEVELOP WEDS/THU. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, Jun 6, 3:15 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 PM EDT FRI JUN 6 2008 INZ021-028>031-035>049-051>057-060>065-067>072-071915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 315 PM EDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE EXPECTED TO DEVELOP AND IMPACT THE AREA THIS EVENING INTO TONIGHT. THE MAIN THREATS INCLUDE DAMAGING WINDS AND FLASH FLOODING. A TORNADO OR TWO IS ALSO POSSIBLE. ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:00 PM EDT | River Flood Warning | IND | Knox | 15 days |
| Jun 6, 5:59 PM EDT | Tornado Warning | IND | Fountain, Parke, Vermillion | 31 min |
| Jun 6, 6:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Vigo | 45 min |
| Jun 6, 6:44 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard | 46 min |
| Jun 6, 7:00 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 15 min |
| Jun 6, 7:03 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Howard, Madison, Marion, Tipton | 42 min |
| Jun 6, 7:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison, Randolph | 46 min |
| Jun 6, 7:34 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Owen, Sullivan and 1 more | 56 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.